What Are the Signs of an Overdose of Metoprolol?

Even minor symptoms of metoprolol overdose, such as fatigue, should be reported to a medical professional.
Metoprolol overdoses can make it harder to breathe.
A metoprolol overdose is a medical emergency, and require immediate attention.
An excessive dose of metoprolol may cause blurry vision and disorientation.
Article Details
  • Written By: Autumn Rivers
  • Edited By: Angela B.
  • Last Modified Date: 16 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Metoprolol is often used to treat hypertension, angina and any discomfort after a heart attack. As with most beta-blockers, which target both blood circulation and the heart, there are some risks from metoprolol when patients take too much at once. Patients may notice that they feel tired, dizzy and weak, and they might start wheezing. Heart problems may occur, including a slow or irregular heart rate. Additionally, blood pressure and blood sugar may both drop to dangerous levels, making an overdose of metoprolol fatal in some cases.

Patients should call a doctor if they suspect they have taken too much of this drug, because an overdose can be serious, even when some of the symptoms seem minor. For example, fatigue may occur after an overdose of metoprolol, which may not immediately alarm most patients because this can be attributed to various causes. Some people, however, start feeling dizzy and weak, making it difficult to stand, drive or get any work done comfortably. It may even be hard to breathe, because some people begin wheezing when they take too much of this drug. Immediate medical attention is important so the lungs and heart can be monitored and treated, if necessary.

Ad

Some symptoms of metoprolol overdose may seem slightly more alarming because they involve the heart — and this drug is meant to have major effects on this organ. For example, patients may notice their heart rate is irregular or slower than usual, whether they are active or sedentary. Congestive heart failure may occur, bringing with it symptoms that include fatigue, a cough and swelling in the abdomen and legs. It is important to get treatment for any of these symptoms, so patients who notice these issues should go to a hospital right away.

This medication is often used to lower blood pressure, so taking too much at once can easily lead to abnormally low levels. The symptoms of low blood pressure usually include confusion, blurred vision and general feelings of weakness and dizziness. Another major medical issue stemming from overdose of metoprolol is low blood sugar, which usually results in symptoms that include hunger, shakiness and irritability. Patients also may experience cold sweats, weakness and a fast heartbeat. If left untreated, some people can have a seizure, faint or go into a coma, which is why patients are advised to seek immediate medical help if an overdose of metoprolol has led to these symptoms.

Ad

More from Wisegeek

You might also Like

Discuss this Article

SteamLouis
Post 3

Unfortunately, I made this mistake once. I took metoprolol but my blood pressure wouldn't go down. It was too high. So I took more to try to bring it down. It was a big mistake. I soon felt dizzy and confused. I called my daughter who took me to the hospital and I was treated for an overdose. They told me never to take more medications when my blood pressure doesn't fall. They asked me to go in to the hospital instead.

donasmrs
Post 2

@turquoise-- You are right. I also need to purchase a pill case that has boxes for morning, noon, evening and night.

I'm on metoprolol along with two other medications that I have to use at different times of the day. It can get confusing. Just last Monday, I couldn't remember whether I had taken my metoprolol or not. I was afraid of overdosing, so I did not take more and just monitored my blood pressure.

turquoise
Post 1

I would hope that no one overdoses on a drug like metoprolol. This is not a medication that can be attained without prescription. And when a doctor prescribes metoprolol, both the doctor and the pharmacist will discuss directions for use and dosages. As long as one follows these directions, an overdose will not occur.

And if someone has difficulty remembering whether that day's dose has been taken or not, there are pill cases that have separate boxes for days and even hours of the day to avoid this issue.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email